Alert archive / Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Wakefield, VA
NWS Wakefield, VA issued this special weather statement at Aug 5, 2018, 5:54 PM EDT for Gloucester County, James City County, Middlesex County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 5:54 PM EDT (21:54 UTC)
- Expired
- Aug 5, 2018, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Wakefield, VA
Counties Gloucester County, VA, James City County, VA, Middlesex County, VA
The radar
The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
369
WWUS81 KAKQ 052154
SPSAKQ
Special Weather Statement
National Weather Service Wakefield VA
554 PM EDT SUN AUG 5 2018
VAZ078-083>085-090-518-520-523-052245-
New Kent-Middlesex-Eastern King William-Lancaster-Eastern King and
Queen-York-Gloucester-James City-
554 PM EDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GLOUCESTER...
MIDDLESEX...SOUTHEASTERN KING AND QUEEN...NORTHWESTERN YORK...
SOUTHEASTERN NEW KENT...NORTHERN JAMES CITY AND SOUTHWESTERN
LANCASTER COUNTIES...
At 552 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Morattico to near Glenns to
Barhamsville. Movement was southeast at 10 mph.
Rainfall amounts around 1 inch are possible with these storms.
Wind gusts in excess of 30 mph are possible with these storms.
These storms will be near...
Glenns around 600 PM EDT.
Toano around 630 PM EDT.
Norge around 640 PM EDT.
Gloucester Courthouse, Hayes and Hartfield around 645 PM EDT.
Other locations impacted by these storms include Eltham, Croaker,
Bertrand, Grafton, Millenbeck, Mattaponi, Ewell, Greys Point, Mascot
and Allmondsville.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3763 7640 3735 7649 3730 7682 3750 7698
3760 7674 3778 7666 3778 7665
TIME...MOT...LOC 2152Z 329DEG 10KT 3772 7660 3754 7666 3746 7688
$$
BROWNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:42 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 5, 3:42 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 342 PM EDT Sun Aug 5 2018 .SYNOPSIS... A broad area of high pressure will become established from the western Atlantic into the southeastern states through early early next week. A cold front moves into the area Wednesday night and Thursday. && .NEAR TERM /THROUGH MONDAY/... As of 325 PM EDT Sunday... Weak upper low continues to spiral slowly southeastward into western VA this afternoon. Widely scattered showers/tstms have develop N/NE of Richmond, as well as across portions of western VA in association with this system. Have increased POPs N/NE of Richmond through 00Z to account for better coverage in this area. Additional widely scattered showers/tstms are possible west of the Chesapeake Bay, as well as portions of NE NC/Lower MD Eastern Shore along the sea breeze. Expect most, if not all, activity to wane around or before 00Z, although cannot rule out a renegade shower/tstm overnight. Expect skies to become mostly clear to partly cloudy overnight, with a continued chance for patchy fog development southern areas, and west of I-95. Some fog also possible Lower MD Eastern Shore, but latest guidance suggests potential is less than last night. Lows tonight 68 to 73 degrees, warmest near the Bay/Ocean. Upper low mentioned above slides to the coast by tomorrow morning, then lingers near or just offshore through the day. Models have come into a little better focus for the location of best convective chance Monday afternoon, with the southern half of the area favored. Hoave thus lowered POPs some across the N/NE, and increased them across the south to account for this. CAPE values around 2000 J/Kg forecast by the models suggest some vigorous updrafts possible with stronger storms. Becoming partly cloudy overnight Monday night after any lingering convection dissipates. Highs Monday 88-92 degrees. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As of 325 PM EDT Sunday... Deeper moisture moves into the region on Tuesday, with afternoon CAPE values in the 2000-2500 J/Kg range. Best chances for afternoon/evening tstms on Tuesday appear to be across the south half of the area, but POPs again generally in the 30-40% range. Highs Tuesday around or in the low 90s everywhere (cooler at the beaches), after morning lows in the lower to mid 70s. Upper trof and associated weak cold front approach the area on Wednesday. At this time, it appears most tstm activity with this front will not reach our CWA until 00Z or after. However, with CAPE values approaching 3000 J/Kg in some areas, scattered/widely scattered tstms cannot be ruled out well in advance of the front. Wednesday looks to be a hot day, with many areas in the 92-94 degree range. Dew points are forecast in the 73-76 degree range east of I-95. Thus, heat indices in a few areas could reach 105 degrees for a couple hours, and will need to evaluate need for a heat advisory if these trends persist. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 325 PM EDT Saturday... An upper level ridge will slide east from the Pacific NW to the High Plains by late week into the weekend, while a broad trough remains over the Eastern U.S. South-southwesterly flow will usher in additional moisture, so included shower/tstm chances for much of the area late week/weekend, with the best opportunity for a more widespread rain during a FROPA (ending west to east) Thursday morning. Friday, more isolated to scattered showers/tstms will be focused across extreme SE VA and NE NC, with lower PoPs further north. A better return of moisture enters the area on Saturday and Sunday, so aerial coverage of rainfall will be some magnitude greater. Not expecting a washout at any point during the Day 4-7 period, but any storm that develops will be capable of moderate to heavy downpours. Afternoon temperatures through the period will be in the upper 80s Thu-Fri, falling into the mid 80s by Sat and Sun. Overnight lows are expected to be in the low-mid 70s...although some areas along and west of I-95 could fall into the upper 60s by Fri AM thru Mon AM. A brief look ahead at next week in the ensembles shows that a warm up could be in store. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... As of 130 PM EDT Sunday... VFR conditions prevail through the 18Z TAF period, with the exception of some fog overnight at KECG/KPHF/KSBY. Showers have developed along the sea breeze just east of KECG, and these may move to the terminal over the next 1-2 hours. Additional potential for isolated showers/tstms through 00Z at KSBY/KRIC, but have left mention out of the TAFs at this time, due to uncertainty as to location and coverage. Outlook...Mainly VFR through early next week. However, latest models suggest widely scattered diurnal shower/tstm development Monday afternoon/early evening, with scattered showers/tstms possible Tuesday afternoon. Brief periods of MVFR/IFR will be possible both afternoons/evenings with southern terminals most likely to experience restrictions on Monday. In addition, clear to partly cloudy skies, and light winds, will combine with continued high dew points to allow for the potential of patchy fog during the overnight hours. && .MARINE... As of 340 PM EDT Sunday... A quiet marine forecast period expected. Generally light onshore winds will turn southerly tonight. South-southeast winds increase slightly to 10-15kt on Monday and will continue into Tuesday as the sfc trough remains inland. Winds gradually turn more westerly Thursday, but still only around 10-15kt. Wave generally running around 2 ft in the ocean and 1 foot in the bay/rivers. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...JDM/WRS NEAR TERM...WRS SHORT TERM...WRS LONG TERM...BMS AVIATION...JDM/WRS MARINE...MRD
Hazardous weather outlook, Aug 5, 3:52 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 352 AM EDT Sun Aug 5 2018 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-060800- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 352 AM EDT Sun Aug 5 2018 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 3:55 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
355 PM EDT SUN AUG 5 2018
VAZ064-511-512-517-052030-
Eastern Hanover-Western Hanover-Western King William-Caroline-
355 PM EDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CAROLINE...
NORTHWESTERN KING WILLIAM AND CENTRAL HANOVER COUNTIES...
At 354 PM EDT, a strong thunderstorm was located over Dawn, or near
Ashland. the storm is nearly stationary.
Wind gusts in excess of 40 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Ashland, Randolph Macon College, Hanover, Dawn, Kings Dominion,
Mangohick, Calno and Burruss Corner.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3776 7748 3788 7746 3793 7736 3787 7724
3774 7729
TIME...MOT...LOC 1954Z 282DEG 3KT 3781 7739
SCHAPERSpecial weather statement, Aug 5, 3:59 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
359 PM EDT SUN AUG 5 2018
VAZ075-076-521-052045-
Richmond-Westmoreland-Western Essex-
359 PM EDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RICHMOND...
SOUTHWESTERN WESTMORELAND AND NORTH CENTRAL ESSEX COUNTIES...
At 357 PM EDT, a strong thunderstorm was located near Newland, or
near Champlain, moving east at 10 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches will be possible with this storm.
This storm will be near...
Newland around 420 PM EDT.
Montross around 440 PM EDT.
Other locations impacted by this storm include Lerty, Ethel,
Stratford Hall, Naylors Beach, Singerly, Peeds, Piney Grove,
Foneswood, Westmoreland State and Caret.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3816 7684 3817 7680 3797 7674 3796 7700
3810 7704 3817 7686
TIME...MOT...LOC 1957Z 259DEG 7KT 3807 7694
BROWNSpecial weather statement, Aug 5, 4:16 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
416 PM EDT SUN AUG 5 2018
VAZ075-076-517-519>522-052100-
Western King and Queen-Western King
William-Richmond-Westmoreland-Western Essex-Eastern Essex-Eastern
King and Queen-
416 PM EDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING AND
QUEEN...RICHMOND...SOUTHEASTERN WESTMORELAND...NORTHWESTERN KING
WILLIAM AND ESSEX COUNTIES...
At 415 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Champlain to near Millers Tavern to
Mangohick. Movement was east at 20 mph.
Wind gusts of 30 to 40 mph will be possible with these storms.
Rainfall amounts of 1 to 2 inches will be possible with these storms.
These storms will be near...
Champlain and Newland around 420 PM EDT.
Millers Tavern around 425 PM EDT.
Tappahannock around 435 PM EDT.
Dunnsville around 440 PM EDT.
Warsaw around 445 PM EDT.
Saint Stephens Church and Center Cross around 450 PM EDT.
Haynesville and Hague around 455 PM EDT.
Sharps around 500 PM EDT.
Other locations impacted by these storms include Threeway, Mount
Holly, Upright, Epworth, Biscoe, Tidewater, Lyells, Crouch, Globe and
Kennard.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3811 7662 3785 7663 3773 7698 3780 7733
3785 7727 3793 7710 3807 7697 3810 7674
3809 7673 3810 7673
TIME...MOT...LOC 2015Z 276DEG 18KT 3800 7692 3787 7700 3781 7728
BROWNSpecial weather statement, Aug 5, 5:02 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
502 PM EDT SUN AUG 5 2018
VAZ062-511-515-052145-
Goochland-Western Henrico (Including the City of Richmond)-Western
Hanover-
502 PM EDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOOCHLAND...
NORTHWESTERN HENRICO AND SOUTHWESTERN HANOVER COUNTIES AND THE CITY
OF RICHMOND...
At 500 PM EDT, a strong thunderstorm was located from Rockville to
Wyndham, moving east to southeast at 5 to 10 mph.
Wind gusts of 30 to 40 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Richmond, Ashland, Randolph Macon College, Tuckahoe, Laurel, Wyndham,
Lakeside, Glen Allen, Hanover Airport, Johnsons Springs, Elmont,
Short Pump, Longdale, Rockville, Solomons Store, Ashcake, Greendale,
Dumbarton, Roslyn Hills and Atlee.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3778 7771 3776 7737 3774 7736 3773 7736
3771 7739 3770 7738 3764 7742 3763 7744
3760 7745 3754 7749 3768 7778
TIME...MOT...LOC 2100Z 300DEG 6KT 3771 7762
BROWNSpecial weather statement, Aug 5, 5:08 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
508 PM EDT SUN AUG 5 2018
VAZ075>078-085-518-520-522-052200-
Middlesex-Northumberland-Richmond-Westmoreland-Eastern King
William-Lancaster-Eastern Essex-Eastern King and Queen-
508 PM EDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MIDDLESEX...CENTRAL KING AND QUEEN...NORTHWESTERN NORTHUMBERLAND...
RICHMOND...SOUTHEASTERN WESTMORELAND...CENTRAL KING WILLIAM...
NORTHWESTERN LANCASTER AND SOUTHEASTERN ESSEX COUNTIES...
At 508 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hague to Sharps to King William. Movement
was east at 10 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.
These storms will be near...
Sharps and Hague around 515 PM EDT.
Coles Point around 520 PM EDT.
Haynesville around 530 PM EDT.
Kinsale around 535 PM EDT.
Callao, Farnham and Morattico around 540 PM EDT.
Robley around 555 PM EDT.
Lewisetta and Heathsville around 600 PM EDT.
Other locations impacted by these storms include Lottsburg, Threeway,
Mount Holly, Upright, Ino, Dragonville, Belle Isle State Park,
Tidewater, Lyells and Crouch.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3815 7661 3811 7660 3807 7653 3803 7652
3802 7647 3800 7645 3785 7647 3776 7662
3778 7667 3775 7664 3764 7683 3768 7708
3777 7696 3786 7682 3815 7674 3816 7668
TIME...MOT...LOC 2108Z 264DEG 8KT 3807 7666 3784 7672 3769 7699
BROWNSpecial weather statement, Aug 5, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
554 PM EDT SUN AUG 5 2018
VAZ078-083>085-090-518-520-523-052245-
New Kent-Middlesex-Eastern King William-Lancaster-Eastern King and
Queen-York-Gloucester-James City-
554 PM EDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GLOUCESTER...
MIDDLESEX...SOUTHEASTERN KING AND QUEEN...NORTHWESTERN YORK...
SOUTHEASTERN NEW KENT...NORTHERN JAMES CITY AND SOUTHWESTERN
LANCASTER COUNTIES...
At 552 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Morattico to near Glenns to
Barhamsville. Movement was southeast at 10 mph.
Rainfall amounts around 1 inch are possible with these storms.
Wind gusts in excess of 30 mph are possible with these storms.
These storms will be near...
Glenns around 600 PM EDT.
Toano around 630 PM EDT.
Norge around 640 PM EDT.
Gloucester Courthouse, Hayes and Hartfield around 645 PM EDT.
Other locations impacted by these storms include Eltham, Croaker,
Bertrand, Grafton, Millenbeck, Mattaponi, Ewell, Greys Point, Mascot
and Allmondsville.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3763 7640 3735 7649 3730 7682 3750 7698
3760 7674 3778 7666 3778 7665
TIME...MOT...LOC 2152Z 329DEG 10KT 3772 7660 3754 7666 3746 7688
BROWNThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:40 PM EDT | Special Weather Statement | AKQ | City of Richmond | 50 min |
| Aug 5, 2:50 PM EDT | Special Weather Statement | AKQ | Caroline | 40 min |
| Aug 5, 2:52 PM EDT | Special Weather Statement | AKQ | Caroline | 38 min |
| Aug 5, 3:34 PM EDT | Special Weather Statement | AKQ | Caroline | 41 min |
| Aug 5, 3:55 PM EDT | Special Weather Statement | AKQ | Hanover | 35 min |
| Aug 5, 3:59 PM EDT | Special Weather Statement | AKQ | Westmoreland | 46 min |
| Aug 5, 4:16 PM EDT | Special Weather Statement | AKQ | Essex, Richmond | 44 min |
| Aug 5, 4:17 PM EDT | Areal Flood Advisory | AKQ | Caroline, Hanover, King and Queen, King William | 3 hr |
| Aug 5, 5:02 PM EDT | Special Weather Statement | AKQ | Hanover | 43 min |
| Aug 5, 5:08 PM EDT | Special Weather Statement | AKQ | King and Queen, Richmond | 52 min |
| Aug 5, 6:24 PM EDT | Special Weather Statement | AKQ | Powhatan | 36 min |
| Aug 5, 7:32 PM EDT | Special Weather Statement | AKQ | Chesterfield, City of Colonial Heights, City of Petersburg | 43 min |
Nearby
Special Weather Statements in Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.